From New Orleans, Louisiana, USA:
I am 33 years old, I've had type 1 diabetes for 26 years, and I started using Lantus in the morning (38 units) with Humalog before meals (5 units) a little over a year ago. I exercise regularly (usually pre-dinner) and follow a vegetarian diet. Everything I read states that Lantus reduces the incidence of hypoglycemia, but it really has increased the incidence of nocturnal hypoglycemia with me. My blood sugar falls as much as 200 mg/dl [11.1 mmol/L] points while I sleep. Lately, I've been skipping my Humalog injection before dinner which leaves my blood sugar elevated (250-300 mg/dl [13.8-16.7 mmol/L]) before bedtime. I have found that this is the only way that I can prevent severe hypoglycemia while I sleep. My blood sugar still drops considerably while I sleep but since it is so high at bedtime it rarely drops low enough to cause a reaction. While this seems to be working, I am still very confused as to why my blood sugar drops like this. As far as I can tell, the Lantus peaks about 19 hours after I take it. Every time I ask my doctor about this, he replies that Lantus does not peak. Does anyone have any answers?
Most insulin regimens use 50% long-acting insulin and 50% short-acting insulin. You are overweighted in terms of long-acting insulin. Perhaps you can speak to your physician about decreasing your Lantus (insulin glargine) and later on you may have to increase the Humalog.
|Return to the Top of This Page|
Last Updated: (none)
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.